Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 171, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 2003, 1:27 PM CDT for Mitchell County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2003, 1:27 PM CDT (18:27 UTC)
- Expired
- Jun 13, 2003, 2:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Mitchell County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 12:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1071 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 2165 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 131827 SVRMAF TXC335-131915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 127 PM CDT FRI JUN 13 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MITCHELL COUNTY IN WEST TEXAS * UNTIL 215 PM CDT * AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 17 MILES SOUTH OF COLORADO CITY...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... COLORADO CITY...WESTBROOK...LORAINE AND CUTHBERT HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3249 10117 3210 10117 3210 10068 3249 10067 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:45 AM CDT, 9 hours 42 minutes earlier.
Area forecast discussion, Jun 13, 3:45 AM CDT, 9 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 345 AM CDT FRI JUN 13 2003 ACTIVE WEATHER PERIOD COMING UP TODAY THROUGH THIS WEEKEND. FOR TODAY A STRING OF SOUTHERN STREAM DISTURBANCES EMBEDDED IN A SHORTWAVE TROUGH ACROSS THE DESERT SOUTHWEST WILL IMPINGE ON A DRYLINE. THE DRYLINE SHOULD HOLD MUCH FURTHER WEST TODAY ACROSS THE CENTRAL PERMIAN BASIN AS THE 700 MILLIBAR FLOW BACKS CONSIDERABLY AHEAD OF THE AFOREMENTIONED SYSTEM. STRONG HEATING AND VERY HIGH MOISTURE WILL ALLOW A VERY UNSTABLE ATMOSPHERE TO DEVELOP BY THIS AFTERNOON AHEAD OF THE DRY LINE. THE INSTABILITY COMBINED WITH DECENT SHEAR SHOULD PRODUCE A ROUND OF SEVERE WEATHER. THE HIGHEST CHANCE POPS TODAY AND TONIGHT WILL BE IN THE EXTREME WESTERN LOW ROLLING PLAINS CLOSEST TO THE TRACK OF THE NORTHERN STREAM DISTURBANCE AND DRYLINE/FRONT INTERSECTION. THIS WILL ALSO BE THE GREATEST SEVERE THREAT. KEPT A SLIGHT CHANCE OF THUNDERSTORMS FOR MOST OF THE REGION SATURDAY THROUGH TUESDAY OF THE EXTENDED AS A NORTH TO NORTHWEST FLOW WILL BRING SEVERAL DISTURBANCES INTO THE AREA WITH PLENTY OF MOISTURE AND INSTABILITY ALONG WITH UPSLOPE FLOW. EXACT PLACE AND TIME OF HIGHEST POPS WILL DEPEND ON TIMING AND STRENGTH OF THE SHORTWAVES. NO CHANGES TO THE EXTENDED FORECAST WEDNESDAY AND THURSDAY. PRELIMINARY NUMBERS: MAF 098/068 093/067 091 222 CNM 099/065 094/064 095 -02 MRF 090/057 090/058 089 -12 FST 099/071 095/069 094 222 .MAF... TX...NONE. NM...NONE. 12
Hazardous weather outlook, Jun 13, 10:46 AM CDT, 2 hours 41 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-132000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1046 AM CDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING EAST OF A GAIL TO COLORADO CITY LINE. THESE THUNDERSTORMS MAY PRODUCE VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE PERMIAN BASIN THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SOME OF THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS MAY BE REQUESTED THIS AFTERNOON AND AGAIN SATURDAY AFTERNOON. PLATT
In the hours before
Special weather statement, Jun 13, 12:10 PM CDT, 1 hour 17 minutes before
TXZ045>048-050>053-060>063-069-070-140000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1210 PM CDT FRI JUN 13 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD... MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON AND WINKLER THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...GAIL...GARDEN CITY...KERMIT...LAMESA...MCCAMEY...MIDLAND...ODESSA...RANKIN... SEMINOLE...SNYDER AND STANTON A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
Special weather statement, Jun 13, 12:10 PM CDT, 1 hour 17 minutes before
TXZ045>048-050>053-060>063-069-070-132300- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1210 PM CDT FRI JUN 13 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 600 PM CDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD... MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON AND WINKLER THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...GAIL...GARDEN CITY...KERMIT...LAMESA...MCCAMEY...MIDLAND...ODESSA...RANKIN... SEMINOLE...SNYDER AND STANTON A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 9:33 AM CDT | Severe Thunderstorm Warning | MAF | Terrell | 42 min |
| Jun 13, 2:21 PM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Jun 13, 2:26 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Jun 13, 2:37 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 53 min |
| Jun 13, 2:40 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Jun 13, 2:59 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 61 min |
| Jun 13, 3:01 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 59 min |
| Jun 13, 3:08 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 37 min |
| Jun 13, 3:11 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 64 min |
| Jun 13, 3:12 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 63 min |
| Jun 13, 3:20 PM CDT | Flash Flood Warning | MAF | Howard | 4 hr |
| Jun 13, 3:45 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 60 min |
| Jun 13, 3:57 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 33 min |
| Jun 13, 4:04 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 56 min |
| Jun 13, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 31 min |
| Jun 13, 4:18 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 57 min |
| Jun 13, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 80 min |
| Jun 13, 4:45 PM CDT | Flash Flood Warning | MAF | Martin | 2 hr |
| Jun 13, 4:53 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 52 min |
| Jun 13, 5:18 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 42 min |
| Jun 13, 5:23 PM CDT | Tornado Warning | MAF | Gaines | 52 min |
| Jun 13, 5:47 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.